Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

August 15, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 15, 2017, 3:02 PM CDT for Jefferson County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 3:02 PM CDT (20:02 UTC)
Expired
Aug 15, 2017, 3:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS84 KBMX 152002
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT TUE AUG 15 2017
 
ALZ024-152030-
Jefferson AL-
302 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hueytown, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Bessemer, Homewood, Hueytown,
Fairfield, Midfield, Brighton, Lipscomb, North Johns, Splash
Adventure, Ross Bridge, Bluff Park, Concord, McCalla, Promenade
Tannehill, Shannon, Lake Cyrus and Bent Brook Golf Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 8681 3333 8686 3333 8689 3332 8689
      3332 8690 3331 8690 3336 8713 3347 8709
TIME...MOT...LOC 2002Z 280DEG 16KT 3342 8703 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 11:51 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 11:51 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1151 AM CDT Tue Aug 15 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Overall, expect ongoing convective activity to persist across our
northwest counties through late morning as this activity moves
eastward. Outflows and interactions with other boundaries are
expected to increase convective development across our central and
southern counties late this morning through the afternoon hours
today. There remains a low risk for localized flooding, especially
due to multiple storms moving across the same location and this
risk is amplified in urban and poor drainage areas. There is a low
risk of wet microbursts today with the stronger convective
activity.

12Z BMX sounding contains a slightly drier profile compared to
yesterday with a radiation inversion off of the surface around 960
mb followed by a subsidence inversion around 940 mb and another
subsidence inversion around 500 mb. Precipitable water (PWAT)
reading is 1.86 inches which is nearly 0.20 inches lower than
yesterday. The vertical wind profile is characterized as generally
unidirectional winds from off the surface to around 300 mb with
speeds ranging from 10 to 20 knots followed by a southwest flow 10
to 20 knots to around 150 mb.

Surface, radar and satellite analyses indicate the presence of a
weak boundary with very meager support in the surface pressure
field and a rather diffuse Theta-E gradient across our far
northern counties from northern Marion County east into southern
Cherokee County. A few showers were present a few hours ago in
Blount County but has dissipated recently while shower and
thunderstorms are located near this feature over western Winston
County that affected portions of Marion County earlier this
morning. The surface pressure field is characterized as loose and
weak with generally higher pressures across the Wiregrass region
while surface pressures are lowest over the northwest corner of
the state. An outflow boundary was analyzed from Lamar County
northeast into central Winston County associated with ongoing
convection and was drifting south-southeast. Additional low-level
boundaries outside of convection were identified from near
Anniston extending southwest to near Sylacauga and was drifting
southeast. Another boundary was located to the east of Montgomery
and extended southwest toward Greenville and was also drifting
southeast. Overall, convective initiation expected to be enhanced
along the boundary over our northwest counties later this morning
while other boundaries indicated south may encourage locally
enhanced surface convergence into this afternoon.

The morning sounding revealed around 833 J/kg of surface-based
convective available potential energy (CAPE) with forecast values
near 2600 J/kg. Downdraft CAPE is 619 J/kg with LI values
currently around -3 with forecast values near -6. Convective
temperatures are around 87 degrees which is similar to yesterday's
value. Bulk shear values are generally light with readings less
than 18 knots in the 0-6 km layer and slightly lower when looking
at layers closer to the surface. Storm-relative helicity (SRH)
values are weaker than this time yesterday with magnitudes ranging
from 45 to 49 m2/s2 in the 0-1, 0-2 and 0-3 km layers.

The slightly drier vertical profile will help lessen the threat of
flash flooding today compared to yesterday and this will be aided
by model-derived storm motions generally out of the west-southwest
from 10 to 20 knots. Localized flash flooding may still occur as a
result of multiple storms impacting the same area over time
(training). This effect will also be most prevalent in urbanized
and poor drainage areas.

The risk for wet microbursts is in the lower portion of the low
risk category today due to drier air in the sounding residing
generally above 500 mb along with lower DCAPE values generally
less than 620 J/kg. Both bulk shear and SRH values are relatively
low and there will be low support for persistent and organized
convective development and sustainment.

05

Previous short-term discussion:Today and Tonight.

Central AL remains split between low level ridging to the southwest
and the larger scale synoptic boundary to our north. A few weak
impulses move through this boundary, which combined with the moist
airmass in place, could spark scattered showers/thunderstorms across
the area this afternoon. The GFS and NAM also hint at some energy
moving in from the Gulf Coast. Have included 50-60 PoPs in the south
and west due to the potential extra lift from this energy plus the
slightly higher PWATs. Even with that, expect coverage of
rain/storms to be mostly scattered.

25/Owen

.LONG TERM...
Wednesday through Monday.

A 500 mb anticyclone/closed high will be located along the
Georgia/Florida border on Wednesday with a ridge axis extending
northward through the Great Lakes into Canada. The anti-cyclonic
flow and warm air aloft should result in less coverage of diurnal
convection than previous days. But PWATs at or above 2 inches will
keep convection scattered rather than isolated. CAMs seem to
favor the higher terrain of east-central/northeast Alabama for the
best rain chances. Warm air aloft should keep storms from being
strong, but weak flow aloft will result in slow storm motion and
isolated heavy rainfall. Given the continued high soil moisture,
dew points will not mix out too easily and highs in the low 90s
will be enough for heat index values to be around 105 degrees in
West Alabama. Will add a mention of the potential for a heat
advisory to the HWO.

On Thursday the anticyclone will continue to retrograde along the
Gulf Coast into southern MS/southwest AL. Meanwhile a shortwave
and surface low moving through the Midwest will cause a weak front
to move into Arkansas. The presence of the anticyclone and 700 mb
temperatures around +10 to +11C will continue to be a limiting
factor in coverage of diurnal convection despite PWATs remaining
at or above 2 inches especially in our eastern counties. Scattered
diurnal convection will develop, especially in southeast AL, while
in West Alabama drier mid-level air will keep convection isolated
to non-existent. Warming associated with the ridge and continued
high dew points will push heat index values to around 105 degrees
mainly in our western and southern counties. A heat advisory may
become necessary on Thursday, and this potential will be added to
the HWO. Convection that develops along the front will largely
dissipate Thursday night, but will keep small rain chances going
in the northwest counties overnight for potential scattered
activity.

This front will essentially dissipate by Friday as it encounters
the ridge. Heights will fall slightly as the anticyclone continues
to retrograde westward and another shortwave digs into the broad
trough over the north-central US. This may allow for a bit more
coverage of diurnal convection. Heat index values may approach 105
once again, but will leave Friday out of the heat mention in the
HWO due to uncertainty over coverage of convection. Typical
summertime rain chances continue for the weekend as a shortwave
moves through the Great Lakes and on through New England, and a
cold core upper-level trough drifts westward through the Gulf.
Looking ahead to the day of the eclipse (Monday), currently
typical summertime chances of scattered afternoon showers and
thunderstorms look to be present with variable cloudcover.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Ongoing TSRA to the north of ASN/ANB will likely affect those
terminals by 18Z. SHRA will likely affect TCL toward 18Z with
activity expected to develop around BHM/MGM/EET/TOI a bit later
this afternoon. Convection will decrease in coverage after sunset
tonight with patchy FG overnight at most sites. VIS/CIG will
improve toward 14Z Wednesday morning. Low levels will remain
generally light and variable outside of convection.

05

&&

.FIRE WEATHER...

Highest rain chances will be across western and southern portions
of Central Alabama today. Coverage of afternoon showers and storms
will decrease some for Wednesday and Thursday. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     88  72  89  74  90 /  50  20  40  20  30
Anniston    88  73  90  75  91 /  50  20  40  20  40
Birmingham  88  75  91  76  92 /  50  20  40  20  30
Tuscaloosa  91  75  93  76  94 /  60  30  30  20  10
Calera      88  75  90  76  92 /  50  30  30  20  30
Auburn      88  74  89  75  89 /  50  30  40  20  40
Montgomery  92  76  93  76  94 /  60  30  40  20  40
Troy        90  73  91  74  93 /  60  30  40  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 15, 4:06 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
406 AM CDT Tue Aug 15 2017

ALZ011>015-017>050-161215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
406 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday. Heat
index values may reach 105 degrees on both of those days, especially
across western and southern portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Aug 15, 2:16 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
216 PM CDT TUE AUG 15 2017

ALZ023-151945-
Tuscaloosa AL-
216 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 245 PM CDT...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northport to 7 miles east of Jena. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, McFarland Mall, Shelton State Community
College, Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa
Regional Airport, University Mall, Englewood, Cottondale, Little
Sandy, Flatwoods, Maxwell, Peterson, Fosters Boat Landing, Stillman
College, Oliver Lock And Dam, Fleetwood and University Of Alabama
Quad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3325 8736 3304 8752 3312 8778 3327 8763
TIME...MOT...LOC 1916Z 265DEG 21KT 3324 8758 3312 8772

89^GSatterwhite
Special weather statement, Aug 15, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT TUE AUG 15 2017

ALZ024-152030-
Jefferson AL-
302 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hueytown, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Bessemer, Homewood, Hueytown,
Fairfield, Midfield, Brighton, Lipscomb, North Johns, Splash
Adventure, Ross Bridge, Bluff Park, Concord, McCalla, Promenade
Tannehill, Shannon, Lake Cyrus and Bent Brook Golf Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 8681 3333 8686 3333 8689 3332 8689
      3332 8690 3331 8690 3336 8713 3347 8709
TIME...MOT...LOC 2002Z 280DEG 16KT 3342 8703

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:16 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
Aug 15, 3:15 PM CDTSpecial Weather StatementBMXDallas30 min
Aug 15, 3:54 PM CDTSpecial Weather StatementBMXShelby36 min
Aug 15, 4:08 PM CDTSpecial Weather StatementBMXCullman22 min
Aug 15, 4:26 PM CDTSpecial Weather StatementBMXBarbour34 min
Aug 15, 4:34 PM CDTSpecial Weather StatementBMXChilton26 min
Aug 15, 4:52 PM CDTSpecial Weather StatementBMXCoosa23 min
Aug 15, 5:09 PM CDTSpecial Weather StatementBMXRussell36 min
Aug 15, 5:16 PM CDTSpecial Weather StatementBMXCoosa, Elmore44 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.